Started Restasis, and found out that it is a immune suppresant!
My opthalmologist put me on Restasis about three weeks ago, but I didn't start it until today. I wanted to do some checking into the possible side effects first! The one side effect that concerned me was blured vision. I have had enough blured vision to last me a life time. I had it straight for almost a year, and now it is almost gone, don't want no more. But after talking to one of the other members here who has been on it for two months, I was assured that it was only temporary, So I decided to try it!
In the research I done on it and also from talking to my local pharmasist I found out some interesting information about these eye drops that I didn't know. It seems that these drops are for people who have Keraconjunctivitis sicca, sjogren's syndrome, and any other autoimune or other illnesses that cause inflamation.
I asked the pharmasist if they were an anti inflamatory drop and he said not really, and that they were more like an immune suppresant to dampen the immune symstem when it is overacting and attacking the tear producing glands of the eyes.
They also contain a very small amount of a chemical that is used in organ transplantation to keep the immune system from rejecting the donor organ. But since the chemical is used in such a small amount in Restasis that it does not cause any side effects when used as a topical eye drop treatment.
Now, I am wondering if my immune system could be what has been attacking my eyes and tear producing glands. I am not on DMD since my neuro thinks that I had ADEM which is a monophasic ( one time) illness. I am still being watched for MS, but have had nothing new since the attack two years ago.
I am a little confused about this, because my opthalmologist is treating me with an immune supressant eye drop, but apparently my neuro doesn't feel that I need the DMD's, and I have to admit the thoughts of a chemical being in these drops, eventhough it is a small amount, that is used in transplantation patients, worries me a little bit.
Restasis was approved by the FDA about five years ago and seems to have a pretty safe profile, but since the over the counter artificial tear were not controling my symptoms of chronic dry eye, I felt that these drops may help my eyes to start producing more of my own tears. I have Meibomian gland dysfunction and blepharitis which causes a lot of pain and discomfort in my eyes and eye lids. I did not have either of these conditions prior to the attack, so maybe all of this is indeed related to the immune response that I had.
For myself I had my worst epidsode of dryness last night. My mouth, nose and eyes were painfully dry. I also had a reoccurance of my stomach pain associated with my GERD and woke up and had to take some of my previcid prescription. I hadn't needed it for three months. I think I need to buy some eye drop tears today and nasal saline spray.
The Restasis is doing good so far. They stung pretty bad the first time, but no so much anymore. The first time I put them in they also caused a painful sensation that felt like it ran straight back through my eyes, but this didn't last very long , only about 30 seconds.
The blured vision is temporary, so far. After the second day of the drops I had an episode that lasted for about 5 min when my eyes began to burn and tried to water up a little. I noticed this right away,because I haven't had my eyes water in two years and I felt the difference immediately. The swelling in the eye lids looks to have gone down a slight bit, and so far I haven't had any of my pain attacks in my eyes since I started the drops. But it is too soon to tell If they are going to help these symptoms yet!
I will keep you updated!
If you do use the over the counter drops,make sure to use ones that are preservative free because the preservatives can irritate the eyes even more. They are not preservative free unless it says so on the front of the box. I learned this the hard way. I was using the Refresh tears and Gel that was just like the samples that the optho gave me, only to find out a year later that they have the preservatives in them. They were actually making my eye problem worse.
Now I use the Refresh Plus. They come in individual use vials which are more sanitary, with less chance of contamination. They are so much more sensitive to the eyes and do the same job. You can also use these with the Restasis, just wait 15 min after to use them.
Well, I don't know if I have Sjogren's since my blood test for the antibodies came back negative, But I do have a lot of the symptoms. The Rheumy said that I could still have the syndrome even with a negative blood test. I supose I will try to get the lip biopsy if that is what needs to be done. The problem is none of my doctors seem to interested in getting this ruled in or out!
My optho put me on the Restasis because I had been on the artificial tears for a year and a half and was still having sevier eye dryness, pain, Meibomian gland dysfunction, blepharitis. He felt that I was having to use these drops too many times a day to try to control it. This is why he aded the Restasis.
He never said that they were an immune supressant, I looked it up myself. He is not too comfortable when the brain damage or immune system is brought up. He acts kind of like he doesn't know about these things and is leaving the neurological issues to my Neuro.
I will tell all of these new findings to my Neuro this month when I go back. I am also going to ask him if he can scan my c-spine and my spine this time as well as the brain. From what I have learned, a lot of these vision problems I have had pluss the neck stiffness, scalp tenderness and transient tingleing in caves and forearms could be from a lesion in the C-spine. I really feel it needs to be looked at to be sure!
My mother, who has Sjogrens, told me that all her blood work came up normal as well. It wasn't until she got the lip biopsy that it showed the DX. I saw on a recent show on Discovery Health called Mystery DX a woman went years trying to find out what was wrong with her and she finally was DX with Sjogrens. The funny part about it was that the doctor who DX her treats her symptoms but also put her on immune suppressant drugs to control her Sjogrens. I told my mother about this because the doctors around here don't control my mother's flar-ups.
Thanks for that information! That is what I was needing to know about! I am going to talk to my neuro this month about the lip biopsy to see what he thinks about this. That is what the Rheumy told me, that I could still have the syndrome with a negative antibody test, and that this blood test just helps confirm it!
I wondered about Sjogren's because of all of the surface eye problems that I have since the attack. Dry eye and the gland dysfunction. Then I found out that Sjogren's can cause white matter lesions too! But now I am wondering if I do have Sjogren's and it did cause the lesions, why my blood test for the antibodies would be negative. I guess there is still a lot I don't understand about this disorder still!
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.